Funnel Cloud, Spokane
- When
- October 5, 2:40 PM PST to 3:00 PM PST
- Where
- Spokane County, 3 mi E of Spokane
- Reported by
- Broadcast Media
- Coordinates
- 47.670, -117.356
Broadcast media reported a funnel cloud 3 miles east of Spokane, Washington.
A weather disturbance passed through A cool and unstable air-mass over Eastern Washington and allowed a weak cold core funnel cloud to form 3 miles east of Spokane, Washington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A weather disturbance passed through A cool and unstable air-mass over Eastern Washington and allowed a weak cold core funnel cloud to form 3 miles east of Spokane, Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 5, 1:27 PM PST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 227 PM PDT Wed Oct 5 2016 .SYNOPSIS... A series of upper level disturbances will prolong the cool and wet weather through the beginning of the weekend. A drying and slightly warmer break period will develop late this weekend through Monday...but wet conditions are expected to return by mid week. && .DISCUSSION... Tonight and Thursday: Satellite imagery shows a low pressure circulation on the coast along the WA/OR border. A weak deformation band will swing up across the Inland Northwest on the north side of the low as it slides along the WA/OR border through tonight. Dieing showers over the higher terrain are expected this evening. Then we will see showers picking up along the deformation band with the best chances across the southeast portion of the region. I cannot completely rule out a small chance for showers further north, so even an isolated shower in the basin will be possible. Moist isentropic ascent will also increase with this feature through the morning into tomorrow across the eastern half of the forecast area from the Northeast Blue Mtns to the Okanogan Highlands. This will further increase showers during for the morning commute and linger into the afternoon hours. ...WET FALL WEATHER SYSTEM TO IMPACT THE INLAND NW ON FRIDAY... Thursday night and Friday: Moderate rainfall is expected at times for the end of the work week. Cyclogenesis is expected to take place in a jet couplet out at around 140W 50N Tonight. The warm front associate with this low pressure system will move into the Cascades Thursday night with a moderately strong atmospheric river in the warm sector of this low pressure system. Rain will spread east of the Cascades late Thursday into Friday morning. Strong westerly flow will shut off the precip abruptly in the lee of the Cascades once the warm front clears and will limit rainfall accumulations between 0.10-0.20 inches. Much of the rest of the region will see a healthy amount of rain to high elevation snowfall (snow levels above 6,000 feet). The Cascade crest stands to receive between 1-1.25 inches of precip. Precip accumulations will then taper higher across extreme eastern WA into the ID Panhandle. Between a quarter to a half of an inch of precip is expected from the Northeast Blue Mtns northward to the Okanogan Highlands and Northeast Mtns. Locations in the ID Panhandle will see accumulations closer to a half an inch with the mountains up to near an inch possible when all is said and done Friday afternoon. Winds will become breezy across the basin in the wake of the rainfall Friday afternoon. Expect sustained winds of 15-20 mph and gusts to 25-30 mph. Windy conditions are expected along ridge tops with gusts 40-50 mph possible and especially across the east slopes of the northern Cascades. /SVH Friday night and Saturday...Confidence is high that a continued active and wet pattern will make Saturday decidedly the least pleasant day of the upcoming holiday weekend for outdoor activities. After lingering showers from Friday's weather system on Friday evening...a second warm front fueled by a nicely oriented moderate fetch of Pacific moisture will move through the region from Late Friday evening through Saturday with another round of light stratiform rain across most of the forecast area. This system will have a slight rain shadow effect in the deep basin/Cascades lee where only a few hundreths of and inch is expected...with the rising terrain of the east basin receiving another tenth or two over Friday's totals and the Idaho Panhandle will pick up another quarter to third of an inch. Saturday night through Wednesday...Models display reasonable agreement through the early part of next week in depicting a relatively flat but building ridge over the region which suggests a general drying trend beginning Saturday night leading to a generally dry but variably cloudy Sunday. The pair of warm fronts Friday and Saturday will serve to bring some warmer air into the region and allow temperatures to pop up back above normal...into the mid 60s generally to lower 70s in the lowest elevations through the first part of next week. Sunday and Monday will probably be dry except for some random mountain showers...while the dry break may last into Tuesday as well...but by then model agreement begins to break down...however both the latest GFS and EC models indicate the next wet Pacific storm system entering or transiting the forecast area on Wednesday. Summarizing...Saturday wet...Sunday and Monday dry and mild...Tuesday not too sure about...Wednesday wet. /Fugazzi && .AVIATION... 18Z TAFS: Fog is dissipating around KMWH with clouds increasing from the southwest this afternoon. Showers will increase this afternoon especially east and north of GEG-COE through 03Z. -SHRA is moving across southern WA and could impact KLWS and KPUW this aftn, evening and even towards morning, but confidence is not high of this occurring, thus went with VCSH. Cloud cover will remain extensive throughout the period therefore fog was not added to any TAFs. Stratus for KMWH is possible towards daybreak. && .PRELIMINARY POINT TEMPS/POPS... Spokane 43 56 46 57 46 61 / 20 30 80 90 60 60 Coeur d'Alene 43 56 45 56 46 57 / 20 40 70 100 60 70 Pullman 42 57 45 57 46 66 / 20 30 40 80 70 40 Lewiston 49 63 49 64 50 72 / 30 30 30 50 40 30 Colville 40 59 43 59 43 59 / 30 30 90 100 60 60 Sandpoint 38 55 41 53 42 53 / 20 60 70 100 70 80 Kellogg 40 52 41 52 43 56 / 40 60 60 100 70 70 Moses Lake 41 65 47 68 45 69 / 10 10 80 20 40 40 Wenatchee 45 65 48 66 50 68 / 20 10 80 10 40 30 Omak 43 64 47 64 47 62 / 20 10 90 30 40 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 610 AM PDT WED OCT 5 2016 IDZ001>004-026-027-WAZ031>038-041>044-061315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 610 AM PDT WED OCT 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 20 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
1 funnel cloud. Local standard time, as filed.
Broadcast media reported a funnel cloud 3 miles east of Spokane, Washington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656927.